End stage COPD

Dear all,

I have just been told that my Dad is in the final stage of COPD.

Having all the normal symptoms: breathless, phlegm, regular visits to A&E with flare ups, oxygen, inhalers, steroids etc. He cannot walk more than a few steps without being so breathless that he cannot hold a conversation and he can no longer lye flat. His legs are extremely full of fluid and which we are working hard to try and clear. The GP is arranging for a palliative team to come in.

The main reason for this post though is his skin. The palms of his hands are peeling, his arms, back and shoulders itch, the skin is very dry and there is a faint rash under the surface. The GP has prescribed cream and antibiotics, none of which seem to help. Does anybody know if this is linked to COPD and so normal?

Strangely enough, it is his main complaint and one which the medics seems less interested in.

Just interested to see if anybody else has had similar so I can offer him a solution, I just want to try and make something better......

Many thanks

Last edited by

20 Replies

  • I am not really sure about the skin rash your poor dad has but just wanted to say how sorry I am that he is so very ill. You are in my thoughts and I hope someone can come up with a solution to your dad's skin problem. Love to you all. xxxx

  • I know that taking steroids can thin the skin. Whether that is the cause I can't say but you could mention it to your GP. My skin doesn't peel but it bruises very easily.

  • I feel for you and your poor Dad my own Mother was exactly the same in every way. Try to sit him out of bed wth his feet up intermittently . E45 cream is ok I use doublebase jel you can grit cream but jel stays on for longer. Ask the doctor to scribe it for him if not you can get doublebase from amazon. Keep posting. I hope this helps. X

  • E45 and doublebase gel not advised for oxygen users as they are oil based.


  • Why is this Blake. Nobody has told my husband not to stick E45 all over his back and he's on 16hrs oxygen daily????

  • click on the link ' uk.airliquide ' above and read the safety page to end, you might save lives.

  • All I can give you are my best wishes for your Dad, Raggie. You have had some good advice.

  • Hi there, I'm very sorry to hear about your Dad. You're doing a great job in caring for him.

    I think you may get some answers when the palliative team come in. In the meantime I hope the GP will p'scribe something to help. All the best to you, P

  • So sorry to hear about your Dad, it sounds like the dry skin / skin reaction your Dad is having is to do with the medicines he has been on.

    I would suggest make sure he drinks plenty of water, at least 1.5 to 2 litres each day, this will help with the dry itchy skin. nhs.uk/Livewell/Goodfood/Pa...

    A bath soak of epsom salts may also help.

    The best cream to use is a difficult one if your Dad is on oxygen as really he should only be using water based creams as is recommended by the oxygen suppliers. Never oil based creams.

    (E45 cream and double based cream / gel are not water based sadly, so if your Dad is on oxygen these creams would not be recommended creams to use). Check safety using oxygen:


    The pharmacist may be able to recommend a water based cream for dry skin or the doctor may be able to prescribe a suitable water based cream.

    Check with BLF helpline concerning this on Monday (click red balloon top right for contact details) helpline open 10am to 5pm normal working week days.

    Hope things start to become a little easier for your Dad.

    Something I do myself when skin becomes too thin and crepey is start using ground wheatgerm on my cereal or in a smoothey or stirred into a yoghurt, sprinkle a teaspoon over dinner or stir into soup. I take 2 teaspoons a day and have found this does help, generally notice a change after about 3 weeks, so I usually take this for at least 8 weeks. You could continue indefinitely its a good nutritional food source. nutritiondata.self.com/fact...

  • I agree about water in take but check with your doctor first because of your dad's fluid retention I had to keep a check on my mums fluids because of retention. X

  • Sorry Raggie to hear of your Dad's struggles.

    Love and hugs to you both.

    Love cx

  • Hi I'm new here what do people do on this website

  • Welcome Jake have a read here healthunlocked.com/blf/post...

  • Hi Raggie, I am so sorry about your dad, I couldn't say whether it's the same, but my skin has gone dry, on my fingers, face and legs, so have been using Diprobase cream Emollient, it helps my dry skin and stops it from itching. If you haven't already got it, ask your GP, especially if he has given your dad cream and anitibiotics. Hope this helps. Take care Nannyb xx

  • Sorry to hear your dad x you could try Aloe Vera gel its natural and very soothing with cooling feel too xxx judith x

  • Wow....thank you all so much for your kind messages of support and fantastic advice. Much appreciated

  • Reggie I feel sorry for you it must be very hard to cope just try and stay strong

  • Hi Raggie, I'm sorry to hear your Dad is so poorly, must be so upsetting for you to see him suffering, I wish you well, take care.

    Best Wishes

    Jude x

  • There is a powder which you make your self all you do as ad water I now it is yellow and the box looks like the old musted tins what it is called I do not know

  • Hi Raggie

    So sorry to hear about your dad being so ill,as for his itchy rash,I have had dermatitis for over 25 years and Iast year I had a really bad outbreak which was very itchy,I found Garnier body, Hydra lock intensive 24H a god send,

    It cleared it up and I have been rash free since,which for me is a miracle,I have tried everything that is out there,but now I use this Garnier lotion all the time,I can't recommend this strongly enough,it works !!!!

    I think it is water based,however boots who sell it would be able to confirm this for you.

    god bless you both

    HummingbirdM x

You may also like...